MAUDE Adverse Event Report: PENUMBRA, INC. POD5; HCG, KRD

PENUMBRA, INC. POD5; HCG, KRD
Catalog Number RBYPOD5
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 83.0, 88.0, 113.0 and 134.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath friction lock was removed from its manufactured location and the sheath was stretched approximately 3.0 cm from the proximal end.Resistance was encountered as the pod5 was advanced through a demonstration microcatheter; however, the pod5 was able to be advance completely through the catheter and out of the distal tip.Conclusions: evaluation of the returned pod5 confirmed that the pusher assembly was kinked.It also revealed that the introducer sheath was stretched.If the device is advanced against resistance, damage such as a kinked pusher assembly may occur.The root cause of resistance during the procedure could not be determined.Further evaluation of the returned pod5 revealed that the introducer sheath was stretched and the friction lock was retracted proximal of its manufactured location.This damage may have occurred while forcefully manipulating the device against resistance during use.During the functional test, resistance was encountered while advancing the pod5 into a demonstration microcatheter as the pusher assembly kinks were being advanced through the stretched introducer sheath and microcatheter.However, the pod5 was able to be advanced completely through the microcatheter and out of the distal tip.The stretched introducer sheath likely contributed to the resistance experienced during the functional test.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous (av) fistula using a pod5.During the procedure, the physician advanced a pod5 into the patient¿s body using a non-penumbra microcatheter; however, the physician did not like the way the pod5 was packing and removed it from the patient.The pod5 introducer sheath was flushed and the embolization coil was dipped in heparinized saline to remove all blood.The microcatheter was also flushed.However, while re-advancing the pod5 into the microcatheter, resistance was encountered and the hospital technologist inadvertently kinked the pod5 pusher assembly before letting up tension on the pusher assembly; therefore, the pod5 was removed.The procedure was completed using the same microcatheter, additional ruby coils and pod packing coils.There was no report of an adverse effect to the patient.

Brand Name
POD5
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7686328
Report Number3005168196-2018-01376
Device Sequence Number19003717
Product Code HCG
UDI-Device Identifier00814548013787
UDI-Public00814548013787
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/24/2026
Device Catalogue NumberRBYPOD5
Device Lot NumberF82542
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2018
Initial Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight51
Date Report Sent to FDA01/01/2005